Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 70, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 28, 2019, 5:47 PM EDT for Fountain County, Montgomery County, Tippecanoe County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2019, 5:47 PM EDT (21:47 UTC)
- Expired
- May 28, 2019, 6:14 PM EDT
- In force
- 27 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fountain County, IN, Montgomery County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:22 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WUUS53 KIND 282147
SVRIND
INC045-107-157-282230-
/O.NEW.KIND.SV.W.0070.190528T2147Z-190528T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
547 PM EDT Tue May 28 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
East central Fountain County in west central Indiana...
Southwestern Tippecanoe County in west central Indiana...
Northern Montgomery County in west central Indiana...
* Until 630 PM EDT.
* At 547 PM EDT, a severe thunderstorm was located 7 miles east of
Veedersburg, or 12 miles northwest of Crawfordsville, moving east
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Shadeland, Waynetown, Linden, Hillsboro, New Richmond, Wingate,
Newtown and Mellott.
This includes Interstate 74 between mile markers 18 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4003 8715 4014 8722 4038 8696 4014 8674
TIME...MOT...LOC 2147Z 265DEG 36KT 4013 8711
HAIL...1.00IN
WIND...60MPH
$$
TDUD3 follow-up statements
498
WWUS53 KIND 282157
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
557 PM EDT Tue May 28 2019
INC045-282207-
/O.CAN.KIND.SV.W.0070.000000T0000Z-190528T2230Z/
Fountain IN-
557 PM EDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FOUNTAIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
west central Indiana.
LAT...LON 4014 8674 4005 8709 4020 8709 4038 8696
TIME...MOT...LOC 2157Z 265DEG 36KT 4014 8698
$$
INC107-157-282230-
/O.CON.KIND.SV.W.0070.000000T0000Z-190528T2230Z/
Tippecanoe IN-Montgomery IN-
557 PM EDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHWESTERN TIPPECANOE AND NORTHERN MONTGOMERY COUNTIES...
At 557 PM EDT, a severe thunderstorm was located 7 miles northwest of
Crawfordsville, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Shadeland, Waynetown, Linden, New Richmond and Wingate.
This includes Interstate 74 between mile markers 24 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4014 8674 4005 8709 4020 8709 4038 8696
TIME...MOT...LOC 2157Z 265DEG 36KT 4014 8698
HAIL...1.00IN
WIND...60MPH
$$
TDUD697
WWUS53 KIND 282207
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
607 PM EDT Tue May 28 2019
INC157-282216-
/O.CAN.KIND.SV.W.0070.000000T0000Z-190528T2230Z/
Tippecanoe IN-
607 PM EDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TIPPECANOE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
west central Indiana.
LAT...LON 4014 8674 4008 8697 4021 8698 4022 8697
4022 8681
TIME...MOT...LOC 2206Z 265DEG 36KT 4015 8685
$$
INC107-282230-
/O.CON.KIND.SV.W.0070.000000T0000Z-190528T2230Z/
Montgomery IN-
607 PM EDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN MONTGOMERY COUNTY...
At 606 PM EDT, a severe thunderstorm was located 7 miles north of
Crawfordsville, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Linden and New Richmond.
This includes Interstate 74 near mile marker 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4014 8674 4008 8697 4021 8698 4022 8697
4022 8681
TIME...MOT...LOC 2206Z 265DEG 36KT 4015 8685
HAIL...1.00IN
WIND...60MPH
$$
TDUD329
WWUS53 KIND 282214
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
614 PM EDT Tue May 28 2019
INC107-282223-
/O.CAN.KIND.SV.W.0070.000000T0000Z-190528T2230Z/
Montgomery IN-
614 PM EDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONTGOMERY COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
west central Indiana.
LAT...LON 4014 8674 4008 8697 4021 8698 4022 8697
4022 8681
TIME...MOT...LOC 2213Z 265DEG 36KT 4016 8675
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:24 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 28, 4:24 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 424 PM EDT Tue May 28 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 244 PM EDT Tue May 28 2019 A frontal system is expected to linger over the local area into Thursday, before getting pushed off to the southeast. Another frontal system may affect the area over the upcoming weekend. High pressure is expected by early next week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 244 PM EDT Tue May 28 2019 Short term model data suggest an elongated area of mid level vorticity extending from southwest Michigan back into Illinois will be moving over northeast half of the forecast area later this afternoon and evening. Convection is currently developing near this feature. This morning's upper air indicates very steep lapse rates over the area, along with favorable deep layer shear for strong organized convection, especially over the northern zones. There is also a cap present. Not sure how far south the convection will get through the early evening hours, due to the presence of the cap, but will expand the PoPs farther south and west through the early evening hours. This feature expected to pass off to the east around 290100Z, so there may be a lull in the convective threat by that time. However, the trailing vorticity tail may hang back over the central and northern zones tonight. This, coupled with about 30 kts of westerly flow at 850mb, suggests there is potential for additional convection later tonight. Remnants of current convection out by the Mississippi River may also move into the local area later this evening as well. Based on above, will keep PoPs going over the area tonight. May hold off on any likely PoPs due to potential capping issues and low confidence in future tracks of any convective clusters and associated outflow boundaries. Low level thicknesses suggest the GFS MOS lows tonight look OK at this time. && .SHORT TERM /Wednesday through Friday/... Issued at 244 PM EDT Tue May 28 2019 Upper troughing currently over the Rockies and western Plains is expected to drift east and gradually shear out across the Great Lakes by Thursday night. Appears the weather pattern will remain unsettled into Thursday, as a frontal system lingers in the area. Will keep PoPs in the forecast into Thursday night to cover the lingering front, although convective outflows will probably dictate where the effective boundary will be. Developing northwesterly upper flow should help to give the front a better shove off to the southeast by Friday. Will lean towards drier conditions by then. && .LONG TERM /Friday Night through Tuesday/... Issued at 244 PM EDT Tue May 28 2019 Ensembles indicates a change in the overall weather pattern will occur during this period. Mean upper troughing is expected to develop over the eastern parts of the country, while mean upper ridging builds over the Plains. Ensembles suggest a frontal system may drop southeast through the area over the upcoming weekend. Will go with chance PoPs for Saturday and Sunday to cover this feature. Another disturbance may move into the area by next Monday night and Tuesday. Will bring in some chance PoPs to parts of the area at that time as well. && .AVIATION /Discussion for the 282100Z KIND TAF Update/... Issued at 417 PM EDT Tue May 28 2019 Scattered convection occurring near an elongated area of vorticity currently moving into northwest Indiana. Short term model data suggest this feature will pass near the KIND terminal early this evening. As a result, there is a threat for convection in the vicinity of the KIND terminal for a time, roughly 282200Z-290100Z. Previous discussion follows. Mainly VFR through the afternoon, but some scattered thunderstorms developing around KLAF over the next couple of hours. Southward extent of storms far less confident so will not include thunder at other sites. Overnight into the morning could see another round go through, but again timing/extent less certain so will probably go VCSH then. Possible MVFR ceilings will move into KLAF as they are in place north of boundary that is just north of there, so may include those in a tempo. Otherwise where they will wind up tonight is very dependent on what the boundary does, and that is low confidence. Occasional wind gusts to 20 to 25 kts out of the southwest will remain possible through the rest of the afternoon until around sunset. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....JAS AVIATION...CP/JAS
Hazardous weather outlook, May 28, 4:43 PM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 443 PM EDT Tue May 28 2019 INZ021-028>031-035>044-051-291000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Vigo- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, and Terre Haute 443 PM EDT Tue May 28 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Scattered thunderstorm activity is expected at times tonight. A few severe storms are possible, especially through the evening hours. Hazards: Damaging winds, large hail, isolated tornadoes, locally heavy rain, and frequent lightning. Timing: Best threat for severe storms until about 900 PM EDT. Discussion: A front, along with an upper wave, will bring chances for showers and thunderstorms to the area into the evening hours. Another upper wave may bring additional chances for thunderstorms towards daybreak Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms are possible over all or parts of the area at times into next weekend. Severe storms are possible on Wednesday. Discussion: A few fronts will bring chances for thunderstorms at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ045>049-052>057-060>065-067>072-291000- Putnam-Hendricks-Marion-Hancock-Henry-Clay-Owen-Morgan-Johnson- Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox- Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 443 PM EDT Tue May 28 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Scattered thunderstorm activity is possible at times tonight. Isolated severe storms are possible, especially through the evening hours. Hazards: Damaging winds, large hail, locally heavy rain, and frequent lightning. Timing: Best chances for severe storms through 900 PM EDT. Discussion: A front, along with an upper wave, will bring chances for showers and thunderstorms to the area into the evening hours. Another upper wave may bring additional chances for thunderstorms towards daybreak Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms are possible over all or parts of the area at times into next weekend. Severe storms are possible on Wednesday. Discussion: A few fronts will bring chances for thunderstorms at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 28, 5:04 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
504 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 3 W BURLINGTON 40.49N 86.45W
05/28/2019 E1.00 INCH CARROLL IN TRAINED SPOTTER
SPOTTER REPORTED HAIL MOSTLY TO THE SIZE OF
NICKELS WITH A FEW AS LARGE AS QUARTERS.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:04 PM EDT | Tornado Warning | IND | Madison | 26 min |
| May 27, 8:08 PM EDT | Tornado Warning | IND | Hamilton, Madison | 37 min |
| May 27, 8:14 PM EDT | Tornado Warning | IND | Tippecanoe | 16 min |
| May 27, 8:28 PM EDT | Tornado Warning | IND | Delaware | 17 min |
| May 27, 8:29 PM EDT | Tornado Warning | IND | Carroll, Clinton, Tippecanoe | 31 min |
| May 27, 8:32 PM EDT | Tornado Warning | IND | Madison | 13 min |
| May 27, 8:33 PM EDT | Tornado Warning | IND | Henry | 12 min |
| May 27, 8:38 PM EDT | Severe Thunderstorm Warning | IND | Clinton | 37 min |
| May 27, 8:42 PM EDT | Tornado Warning | IND | Clinton | 33 min |
| May 27, 8:44 PM EDT | Tornado Warning | IND | Delaware, Henry | 31 min |
| May 27, 8:58 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 47 min |
| May 27, 9:02 PM EDT | Tornado Warning | IND | Clinton, Tipton | 28 min |
| May 27, 9:11 PM EDT | Tornado Warning | IND | Henry | 19 min |
| May 27, 9:14 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Tipton | 31 min |
| May 27, 9:19 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 26 min |
| May 27, 9:38 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 37 min |
| May 27, 9:57 PM EDT | Areal Flood Advisory | IND | Henry, Randolph | 3 hr |
| May 28, 3:56 AM EDT | River Flood Warning | IND | Delaware, Randolph | 31 hr |
| May 28, 2:18 PM EDT | Severe Thunderstorm Warning | IND | Howard, Tipton | 27 min |
| May 28, 4:32 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Howard | 43 min |
| May 28, 5:14 PM EDT | Areal Flood Warning | IND | Carroll, Clinton, Howard, Tipton | 6 hr |
| May 28, 5:17 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 43 min |
| May 28, 5:31 PM EDT | Severe Thunderstorm Warning | IND | Howard | 44 min |
| May 28, 5:54 PM EDT | Flash Flood Warning | IND | Carroll, Clinton, Howard, Tipton | 3 hr |
| May 28, 6:04 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard | 26 min |
| May 28, 6:34 PM EDT | Severe Thunderstorm Warning | IND | Howard, Madison, Tipton | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.